Fentanyl overdose is a very real possibility. In fact, in the United States, the drug has accounted for thousands of overdose deaths over recent years. This is because fentanyl can be abused both as a prescription opioid drug and manufactured as an illicit drug in some labs. Knowing the signs of fentanyl overdose can let you find emergency help if your loved one needs it.
At Northpoint Recovery, we’re committed to helping individuals and families affected by fentanyl abuse. Our compassionate, experienced staff is dedicated to providing individualized treatment that caters to the unique needs of each person. We believe in a collaborative approach, working with patients and their loved ones together as a team toward recovery. If you or someone you love is struggling, call 208.486.0130 to learn about our fentanyl addiction treatment program
What Is Fentanyl?
Fentanyl is an opioid analgesic—meaning it is designed to work as a painkiller using opioids as the most active ingredient. However, what most people do not realize about this particular form of opioid is that it is extremely potent and, therefore, a major culprit in prescription drug abuse, addiction, and overdose.
Because of its strength, the fentanyl dosage must be very exact. Doctors usually start patients out on a very low dose of the opioid, gradually increasing the amount as the need arises. There is a range of fentanyl side effects, including everything from nausea to hallucinations. These side effects should not be ignored, as they can also be signs of abuse of the drug.
When Can a Fentanyl Overdose Happen?
Because of the possibility of overdose, fentanyl should only be used with a prescription—and the details of that prescription should be followed closely. A drug overdose occurs when drugs produce dangerous and sometimes fatal symptoms in the person who is taking them. A fentanyl overdose can occur when it is used in any way other than how it is prescribed or by anyone who is not on the prescription. Dangerous and irresponsible uses of fentanyl include any of the following circumstances:
- Fentanyl is taken more often than is prescribed
- Larger amounts of fentanyl are taken than are prescribed
- Someone not listed on the prescription takes fentanyl
- Fentanyl is used recreationally
- Fentanyl is used at the same time as alcohol or other drugs
- Illicit fentanyl is used
- Drugs laced with fentanyl are used
While an accidental overdose of fentanyl is possible in some circumstances, it will often be preceded by abuse of the drug. With this in mind, it is important to understand both the symptoms of abuse and the signs of fentanyl overdose.
Physical and Behavioral Signs of Fentanyl Abuse
While abusing fentanyl does not always lead to an overdose of the drug, fentanyl abuse certainly makes overdose much more likely. Fentanyl is 50 to 100 times more potent than other forms of opioid medication. Abusing the drug can, therefore, be extremely dangerous and sometimes even fatal if it leads to an overdose.
Some common signs of fentanyl abuse that may lead to an overdose include:
- A feeling of euphoria or extreme relaxation
- Sedation and drowsiness
- Vomiting, or at least feeling nauseous
- A false sense of well-being during drug use
- Confusion or dizziness
- Building up a tolerance to the effects of fentanyl
- Increased drug-seeking behavior
- Forging prescriptions, switching doctors, or stealing to obtain drugs
- Experiencing withdrawal symptoms when stopping the use of fentanyl
Signs of Fentanyl Overdose
There is no question that fentanyl is highly potent, particularly when compared to other types of opioids. Because of the strength of the drug, abusing fentanyl can often lead to an overdose on the drug. Fentanyl overdose usually results in a particular set of physical symptoms. If these symptoms go untreated, an overdose of the opioid drug can sometimes be fatal. Because of this, it is important to know what to look for when it comes to both fentanyl abuse and fentanyl overdose. Some of the most common physical symptoms of an overdose to look for include:
- Confusion and difficulty in thinking
- Difficulty in speaking or moving
- A pale face
- Vomiting or retching sounds
- Extremely small pupils
- A lowered heart rate and low blood pressure
- Acting drowsy or frequently fainting
- Being unresponsive
- A limp body while unconscious
- Slowed or difficult breathing
- Respiratory arrest
Seeing several of these signs at the same time is a major sign that someone has overdosed. If you see any of these overdose symptoms in someone around you, it is crucial to get the person using fentanyl professional help as soon as possible. You should call 911 or take the user to an emergency room immediately.
What to Do About a Fentanyl Overdose
Recognizing any of the symptoms of drug abuse or overdose should lead to getting treatment. Signs of fentanyl overdose should lead to immediately calling 911 or getting to the emergency room as soon as possible. If naloxone (Narcan) is available, directions should be carefully followed for the administration to reverse the fentanyl side effects.
Taking the time to learn the signs of both drug abuse and addiction can help avoid an overdose altogether. Overdose on fentanyl, or any other opioid for that matter, can be completely avoidable if you can take action on the signs and symptoms outlined here.
Fentanyl Addiction Treatment at Northpoint Recovery
In addition to building up an understanding of drug abuse and drug overdose as a whole, it is just as important to get professional help for what may be an addiction to fentanyl. While having overdosed on the drug is not necessarily the same thing as being addicted, it may be a sign that fentanyl abuse or fentanyl addiction is present. Some of the ways that you can seek out help for this include:
- Drug rehab – Attending either an inpatient or outpatient treatment program for drug addiction, providing behavioral therapy and group support.
- Drug detox – A medically managed means of coming off of the drug, fentanyl detox is a safe way to go through withdrawal.
- 12-step groups – These support groups accept anyone who struggles with addiction in any form.
Northpoint Recovery provides both inpatient and detox substance abuse treatment for those suffering from opioid addiction. Our programs offer a variety of evidence-based therapies that can help individuals begin their journey to recovery. We also specialize in medication-assisted treatment, which combines the use of counseling with FDA-approved medications to help reduce cravings and withdrawal symptoms. Get help today by calling 208.486.0130 or contacting us online today.